New Mexico, 2014

Flash Flood and Damaging Winds in New Mexico, July 10, 2014

July 10, 2014 · NWS ABQ · 3 events in 2 counties and zones

Another round of monsoonal showers and thunderstorms developed across the higher terrain throughout the afternoon hours. By mid to late afternoon a few isolated cells formed near the Upper Tularosa Valley and produced thunderstorm wind gusts ranging from 58 to 67 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Another round of monsoonal showers and thunderstorms developed across the higher terrain throughout the afternoon hours. By mid to late afternoon a few isolated cells formed near the Upper Tularosa Valley and produced thunderstorm wind gusts ranging from 58 to 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 10, 11:03 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 10, 11:03 AM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1203 PM MDT THU JUL 10 2014

.AVIATION...
18Z TAF CYCLE
UPPER LEVEL HIGH CENTERED OVER NEW MEXICO WITH AMPLE MONSOON MOISTURE
IN PLACE TO SUPPORT ANOTHER ROUND OF AFTERNOON AND EVENING
THUNDERSTORMS AND SHOWERS...INITIALLY FAVORING HIGHER TERRAIN.
WESTERN AREAS TO SEE EARLY DEVELOPMENT...WITH STORM MOVEMENT TO
THE NORTH. ACROSS THE NORTHERN TIER OF THE STATE...MOVEMENT WILL
BE TO THE NORTHEAST OR EAST. OVER THE SOUTH CENTRAL HIGH
TERRAIN...STORMS WILL BE NEARLY STATIONARY OR DRIFT TO THE SOUTH.
LITTLE TO NO ACTIVITY IS EXPECTED IN THE EAST CENTRAL AND SOUTHEAST
PLAINS. THE STRONGEST THUNDERSTORMS COULD PRODUCE BRIEF LOCAL MVFR
CIGS AND VISIBILITES BUT MOST WILL BE CAPABLE OF GUSTY OUTFLOWS.
THE CENTRAL VALLEYS COULD SEE ANOTHER ROUND OF BOUNDARY
INTERACTION THUNDERSTORMS...THUS CARRYING A TEMPO AT KABQ LATE
AFTERNOON TO EARLY EVENING TO REFLECT THIS. SHOWERS DURING THE
OVERNIGHT PERIOD SHOULD FAVOR WESTERN AND NORTHERN ZONES.

05

&&

.PREV DISCUSSION...317 AM MDT THU JUL 10 2014...
.SYNOPSIS...
ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP OVER THE HIGH TERRAIN
TODAY AND MOVE EAST INTO NEARBY VALLEYS AND HIGHLANDS. STEERING FLOW
WILL WEAKEN FRIDAY AND ALLOW FOR THE NEXT ROUND OF LOCALLY HEAVY
RAINFALL WITH SLOW MOVING STORMS FOR CENTRAL NEW MEXICO. AN EASTERLY
WAVE SLIDING WEST INTO THE STATE OVER THE WEEKEND WILL FORCE THE
MOISTURE PLUME WELL INTO WESTERN NEW MEXICO AND ARIZONA. THE COVERAGE
OF STORMS WILL DECREASE...PARTICULARLY FOR CENTRAL AND EASTERN NEW
MEXICO. TEMPERATURES WILL BE HOT THROUGH THE WEEKEND ACROSS THE EAST.
MODELS INDICATE A POWERFUL AND MOIST COLD FRONT WILL SLIDE SOUTHWEST
ACROSS THE STATE LATE MONDAY THROUGH TUESDAY. THIS MAY POTENTIALLY
RESULT IN THE GREATEST THREAT FOR WIDESPREAD FLASH FLOODING SO FAR
THIS SUMMER.

&&

.DISCUSSION...
MAIN AXIS OF MOIST INSTABILITY WILL BE CENTERED FROM EASTERN AZ INTO
CENTRAL NM TODAY. BULK OF MODEL GUIDANCE INCLUDING THE SPC ENSEMBLE
PULLS BACK THE COVERAGE OF STORMS TODAY. HOWEVER...STILL EXPECTING A
DECENT CROP OF STORMS TODAY WITH DEVELOPMENT FARTHER EAST ALONG THE
CENTRAL MOUNTAIN CHAIN. STEERING FLOWS WILL BE SW TO NE NEAR 15 KTS.
NAM12 MODEL SOUNDINGS INDICATE PWAT VALUES WILL MAINTAIN NEAR 1 INCH
THROUGH THE DAY RATHER THAN FALL LIKE THEY DID YESTERDAY IN MUCH OF
CENTRAL NM. CONVECTIVE TEMPS ALSO PROGGED QUITE LOW SO POTENTIAL FOR
DEVELOPMENT BY LATE MORNING IS LOOKING GOOD.

FRIDAY MAY TURN OUT TO BE AN INTERESTING DAY FOR HEAVY RAINFALL. A
WELL DEFINED EASTERLY WAVE WITH A DRY SLOT ALONG ITS WESTERN PERIPHERY
WILL SLIDE INTO EASTERN NM. THIS WILL TIGHTEN THE MOISTURE GRADIENT
OVER CENTRAL NM WHILE STEERING FLOWS BECOME VERY LIGHT. TRADITIONALLY
THIS CAN BE A GOOD SCENARIO FOR VIGOROUS CONVECTION AND FLASH FLOOD
POTENTIAL. THE EASTERLY WAVE WILL FORCE THE MOISTURE PLUME EVEN
FARTHER NORTH AND WEST WITH THE SAME SCENARIO POSSIBLE FOR AREAS WEST
OF THE DIVIDE SATURDAY. MEANWHILE TEMPS WILL BE HOT OVER THE EASTERN
PLAINS WHERE SUBSIDENCE AND MOSTLY SUNNY SKIES PREVAIL. CONFIDENCE
DECREASES SUNDAY ON THE IMPACT OF THE WEAKENING EASTERLY WAVE OVER
THE REGION. AT THIS TIME IT APPEARS MUCH OF CENTRAL AND EASTERN NM
WILL SEE A DOWNTICK IN COVERAGE WHILE PERHAPS THE NW CORNER HAS THE
GREATEST CHANCES.

MODEL AGREEMENT IS VERY GOOD ON A MAJOR WOW PERIOD FOR HEAVY RAINFALL
NEXT WEEK. THE WEAKENING EASTERLY WAVE WILL NUDGE THE SHEARING UPPER
RIDGE FAR ENOUGH WEST INTO THE GREAT BASIN WHILE AN ANOMALOUSLY DEEP
UPPER TROUGH CARVES OUT OVER THE GREAT LAKES REGION. THE GFS ENSEMBLE
500MB HEIGHT SHOWS THIS TROUGH AT -2.9 STANDARD DEVIATIONS NEXT
TUESDAY. A VERY STRONG BACK DOOR COLD FRONT SURGES SOUTH ACROSS THE
PLAINS AS EARLY AS MONDAY NIGHT AND INTERACTS WITH SEVERAL UPPER
WAVES PUSHING SOUTHEAST OVER NM. MODEL GUIDANCE INCLUDING WPC ALREADY
SHOW WIDESPREAD LIKELY CHANCES ALL THE WAY TO DAY 7. IF THIS WERE TO
PAN OUT WE ARE LOOKING AT THE POTENTIAL FOR A PROLONGED PERIOD OF
HEAVY RAINFALL CHANCES OVER THE ENTIRE REGION.

GUYER

&&

.FIRE WEATHER...
A MODERATELY WET PATTERN THROUGH THE WEEKEND MAY BE FOLLOWED BY A
VERY WET PATTERN NEXT WEEK. THE POTENTIAL EXISTS FOR BURN SCAR FLASH
FLOODING TO DEVELOP MAINLY ACROSS NORTHERN AND WESTERN AREAS THROUGH
THE WEEKEND...THEN AREAWIDE NEXT WEEK.

A MODEST MONSOON MOISTURE PLUME SHOULD CONTINUE ARCING ACROSS THE
WESTERN AND NORTHERN MOUNTAINS THROUGH THE WEEKEND WITH DAILY ROUNDS
OF SCATTERED TO NUMEROUS SHOWERS AND STORMS THERE. SCATTERED TO
ISOLATED ACTIVITY IS EXPECTED ACROSS CENTRAL AND NORTHEAST AREAS
WITH DRY WEATHER ACROSS THE SOUTHEAST PLAINS. AN EASTERLY WAVE IS
PROGGED TO PASS SLOWLY NORTHWESTWARD OVER NORTHERN MEXICO OVER THE
WEEKEND. THE RING OF SUBSIDENCE AROUND THE PERIMETER OF THIS WAVE
SHOULD HAVE A DRYING EFFECT ON THE SE PORTION OF THE FORECAST AREA
STARTING FRIDAY...THEN ALSO ACROSS S CENTRAL AREAS SATURDAY. A
WETTER SOUTHERLY LOW LEVEL FLOW SHOULD DEVELOP IN THE WAKE OF THE
WAVE ON SUNDAY RETURNING GOOD WETTING STORM COVERAGE TO S CENTRAL
AREAS AND POSSIBLY TO PARTS OF THE SE PLAINS SUNDAY.  ALSO
SUNDAY...MODELS CONTINUE TO INDICATE A BACK DOOR COLD FRONT WILL
STRADDLE THE NM/CO BORDER TRIGGERING INCREASED STORM COVERAGE AND
INTENSITY ACROSS THE NE.

NEXT WEEK...MODELS ARE IN GOOD AGREEMENT THAT AN UNSEASONABLY BROAD
AND DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY CROSS THE GREAT
LAKES. THIS WILL SEND A STRONG AND WET BACK DOOR COLD FRONT INTO NM
FROM THE NE. MEANWHILE...PERTURBATIONS IN NW FLOW ALOFT WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL
OVER NM.  AT THIS TIME...THE BACK DOOR COLD FRONT LOOKS TO PENETRATE
NORTHEAST AREAS STARTING MONDAY...AND THIS FRONT MAY REACH ALL THE
WAY TO THE AZ BORDER BY MID DAY TO MID AFTERNOON TUESDAY. A DEEPER
PERTURBATION IN THE FORM OF AN UPPER LEVEL TROUGH IS THEN PROGGED TO
APPROACH SLOWLY FROM THE NNW THROUGH MID WEEK UNDER PERSISTENT WET
EASTERLY AND SOUTHEASTERLY LOW LEVEL FLOW POTENTIALLY PRODUCING
WIDESPREAD HEAVY RAIN.

OTHERWISE...HIGH TEMPERATURES SHOULD VARY FROM NEAR NORMAL TO AS
MUCH AS 6 DEGREES BELOW NORMAL THROUGH MONDAY. THEN...READINGS
SHOULD FALL WELL BELOW NORMAL AREAWIDE TUESDAY AND WEDNESDAY IF THE
FRONT ARRIVES AS SCHEDULED.  POCKETS OF POOR VENTILATION ARE
EXPECTED EACH DAY THROUGH MONDAY WEST OF THE CENTRAL MOUNTAIN
CHAIN...WITH THE MOST WIDESPREAD POOR VENTILATION EXPECTED ON FRIDAY.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 10, 4:37 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 AM MDT THU JUL 10 2014

NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
537 AM MDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY THROUGH
THIS EVENING. STORM MOTIONS WILL BE SLOW TO THE NORTHEAST AND
RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF
FLASH FLOODING...ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN
SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO 1.5 INCHES OF RAINFALL.
A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY ACROSS
CENTRAL NEW MEXICO...THEN OVER WESTERN NEW MEXICO SATURDAY AND
SUNDAY. STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME
HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...
ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED
LOCATIONS MAY RECEIVE UP TO 1.5 INCHES OF RAINFALL. A FEW STORMS
MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. POTENTIAL
FOR FLASH FLOODING WILL SIGNIFICANTLY INCREASE BOTH TUESDAY AND
WEDNESDAY NEXT WEEK AS A POWERFUL COLD FRONT SLIDES SOUTHWEST
ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

GUYER

The radar

The Albuquerque radar (KABX), 67 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
July 10, 2:00 PM MST to 2:30 PM MST
Where
Sandoval County, 2.57 mi NW of Cochiti Pueblo to 3.02 mi NNW of Cochiti Pueblo
Cause
Heavy Rain / Burn Area
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.637, -106.381

Roadway within Peralta Canyon was washed out and recently built culverts were destroyed.

Thunderstorm Wind, Lincoln

When
July 10, 2:58 PM MST to 3:03 PM MST
Where
Lincoln County, 7 mi W of Oscuro
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.480, -106.171

The WSMR Mesonet site located at Oscura Range Camp recorded a gust to 58 mph during the afternoon as strong thunderstorms moved through the area.

Thunderstorm Wind, Lincoln

When
July 10, 3:20 PM MST to 3:25 PM MST
Where
Lincoln County, 5 mi WSW of Oscuro
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.452, -106.130

The WSMR Mesonet site located at Phillips Hill recorded a peak gust to 67 mph during the late afternoon as strong thunderstorms moved through the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521426, 518744, 518745.